Alabama, 2002

Tornado in Alabama, October 12, 2002

October 12, 2002 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 12, 8:46 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Oct 12, 8:46 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
946 AM CDT SAT OCT 12 2002

WILL LET THE DENSE FOG ADVISORY EXPIRE AT 10 AM.  LATEST RUC SHOWS
ONE IMPULSE LIFTING ACROSS THE WESTERN SECTIONS EARLY THIS
AFTERNOON WITH ANOTHER STRONGER IMPULSE MOVING ACROSS THE SOUTHERN
SECTIONS.  LATEST RADAR SHOWS SCATTERED SHOWERS ACROSS THE
NORTHWEST SECTIONS THAT WILL BE MOVING INTO SOMEWHAT DRIER AIR.  AT
THIS TIME WILL INCREASE POPS IN THE VICINITY OF THE SHOWERS ACROSS
THE NORTH AND THEN GO WITH CHANCE POPS ALL OTHER SECTIONS.  WILL USE
A RANGE FOR HIGH TEMPERATURES AND PROBABLY NEED TO UPDATE
AGAIN EARLY THIS AFTERNOON AS LOW CLOUDS BURN OFF.

.BHM...NONE.
Hazardous weather outlook, Oct 12, 12:16 PM CST, 14 minutes before
ALZ001>050-122000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT SAT OCT 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Madison

When
October 12, 12:30 PM CST
Where
Madison County, 2 mi NW of Meridianville
Rating
F0
Path length
0.1 mi
Path width
20 yd
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.867, -86.583

A small tornado was reported on the golf course about 1.6 miles northwest of Meridianville. Three golfers reported seeing the funnel come down to the ground and lift some water from the pond. Two or three trees were downed and a trampoline was overturned. Beg.: 34 52.041/86 35.514 End: 34. 52.100/86 35.448

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyThe tornado archive for Alabama, 2002Warnings in Alabama, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323232.